Mississippi, 2005

Hail and Damaging Winds in Mississippi, March 13, 2005

March 13, 2005 · NWS JAN · 59 events in 23 counties and zones

40 hail, 18 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$25 million
Crop damage
None recorded
Events
59

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 13, 11:10 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 13, 11:10 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1110 AM CST SUN MAR 13 2005

.DISCUSSION...
LATEST VISIBLE SATELLITE IMAGERY AND REGIONAL SURFACE OBS SHOW THE
STRONG COLD FRONT HAS AT LEAST TEMPORARILY STALLED ITS PROGRESS
SOUTHEAST INTO THE ARKLAMISS DELTA. THIS IS PROBABLY RELATED TO
LIMITED SUPPORT ALOFT FOR ITS SOUTHEAST MIGRATION AND THE FACT THAT
A SURFACE LOW HAS POSITIONED ITSELF TO THE WEST NEAR THE ARKLATEX.
WATER VAPOR IMAGERY SHOWS A WEAK MID LEVEL WAVE HEADED TOWARD THE
ARKLAMISS THIS AFTERNOON WITH THE COLD FRONT ONLY EXPECTED TO MAKE
SLIGHT HEADWAY INTO NORTHERN AND NORTHWESTERN PORTIONS OF THE CWA
BEFORE 00Z. DEEP MOISTURE FOR CONVECTION IS EXPECTED TO BE LACKING
SOUTH OF THE FRONT BUT CONFIDENCE IS INCREASING THAT IT WILL BE IN
PLACE ALONG THE BOUNDARY IN NORTHWEST ZONES BEFORE 00Z. INCREASED
POPS TO CHANCE HERE AND INCLUDED SEVERE WORDING FOR LARGE HAIL GIVEN
THE STEEP LAPSE RATES AND ADEQUATE SHEAR. POPS WERE TAPERED BACK TO
SLIGHT CHANCE IN OTHER AREAS GENERALLY NORTHWEST OF THE NATCHEZ
TRACE CORRIDOR WITH 10S TO THE SOUTHEAST. SEVERE WORDING WAS
INCLUDED IN MANY AREAS TONIGHT WITH MUCH HIGHER POPS AS THE FRONT
SHOULD START MAKING A DEFINITE MOVE SOUTHEAST WHILE THE DEPTH OF
MOISTURE INCREASES OVER THE REGION AND ATMOSPHERIC LAPSE RATES
REMAIN HIGH.

TEMPERATURES LOOK PRETTY MUCH ON TRACK ALTHOUGH I DID BUMP THEM UP A
LITTLE IN THE NORTH THIS AFTERNOON WITH THE FRONT SEEMING TO STALL.
UPDATED ZONES HAVE BEEN SENT WITH GRIDS COMING OUT SHORT.

SURROUNDING OFFICES (AND OTHER INTERESTS)...WE ARE PLANNING ON DOING
A 20Z SOUNDING THROUGH COORDINATION WITH SPC.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

50
Hazardous weather outlook, Mar 13, 10:04 AM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1004 AM CST SUN MAR 13 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141001-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
1004 AM CST SUN MAR 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON INTO THIS EVENING ACROSS PORTIONS OF CENTRAL
MISSISSIPPI WITH AT LEAST ISOLATED SEVERE THUNDERSTORMS POSSIBLE
IN THE REGION NORTH OF HIGHWAY 84 BETWEEN THIS AFTERNOON AND
MIDNIGHT. LOCATIONS ALONG AND SOUTH OF THE HIGHWAY 84 CORRIDOR
MAY EXPERIENCE SOME ISOLATED SEVERE THUNDERSTORMS...BUT NOT UNTIL
AFTER MIDNIGHT. THE MAIN RISK WITH SEVERE THUNDERSTORMS WILL BE
LARGE HAIL WITH DAMAGING WINDS EXPECTED TO BE A SECONDARY THREAT
IN MOST LOCALES. THE RISK FOR TORNADOES WILL BE COMPARATIVELY
LOW...BUT THEY CANNOT BE RULED OUT.

A STRONG COLD FRONT WILL SLOWLY PUSH SOUTH ACROSS THE REGION THIS
AFTERNOON AND THIS EVENING. THIS BOUNDARY SHOULD TRIGGER THE
DEVELOPMENT OF THUNDERSTORMS ALONG AND NORTH OF THE INTERSTATE
TWENTY CORRIDOR BETWEEN 4 PM AND 8 PM. HIGH LEVELS OF ATMOSPHERIC
INSTABILITY ABOVE THE FRONT WILL GIVE STORMS THAT DEVELOP THE
POTENTIAL TO FORM LARGE HAIL. DAMAGING WIND GUSTS AND ISOLATED
TORNADOES ARE LESSER THREATS...BUT THE RISK OF THEIR OCCURRENCE
WILL INCREASE SLIGHTLY AS STORMS PROGRESS EASTWARD IN THE
FORECAST AREA THIS EVENING.

THE PREVIOUSLY MENTIONED COLD FRONT WILL SINK INTO SOUTHERN
PORTIONS OF THE REGION LATE TONIGHT AND SHOULD CONTINUE TO SPAWN
ISOLATED THUNDERSTORMS AS IT DOES SO. WHILE THUNDERSTORMS SOUTH
OF THE INTERSTATE TWENTY CORRIDOR ARE NOT EXPECTED TO MAINTAIN
THE SEVERITY OF THE  EVENING ACTIVITY...MARGINALLY SEVERE WIND
GUSTS AND HAIL WILL STILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...MAY BE NEEDED FOR
THIS AFTERNOON AND TONIGHT. OTHERWISE ACTIVATION IS NOT
ANTICIPATED THROUGH  NEXT SUNDAY MORNING MARCH 20TH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Mar 13, 3:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST SUN MAR 13 2005

LAZ007>009-015>016-023>025>025>033-035>059-140400-
CATAHOULA LA-EAST CARROLL LA-FRANKLIN LA-MADISON LA-
MOREHOUSE LA-RICHLAND LA-TENSAS LA-WEST CARROLL LA-
ATTALA MS-CHOCTAW MS-CLAIBORNE MS-CLARKE MS-COPIAH MS-
HINDS MS-HOLMES MS-HUMPHREYS MS-ISSAQUENA MS-JASPER MS-
JEFFERSON MS-KEMPER MS-LAUDERDALE MS-LEAKE MS-
LOWNDES MS-MADISON MS-NESHOBA MS-NEWTON MS-NOXUBEE MS-
OKTIBBEHA MS-RANKIN MS-SCOTT MS-SHARKEY MS-SIMPSON MS-
SMITH MS-WARREN MS-WINSTON MS-YAZOO MS-

SEVERE THUNDERSTORM WATCH NUMBER 49 REMAINS VALID UNTIL 10 PM CST
FOR THE FOLLOWING AREAS

IN LOUISIANA THIS WATCH INCLUDES 8 COUNTIES

IN NORTHEAST LOUISIANA

CATAHOULA             EAST CARROLL          FRANKLIN
MADISON               MOREHOUSE             RICHLAND
TENSAS                WEST CARROLL

IN MISSISSIPPI THIS WATCH INCLUDES 28 COUNTIES

IN CENTRAL MISSISSIPPI

ATTALA                CHOCTAW               COPIAH
HINDS                 HOLMES                HUMPHREYS
LEAKE                 MADISON               RANKIN
SCOTT                 SIMPSON               SMITH
YAZOO

IN EAST CENTRAL MISSISSIPPI

CLARKE                JASPER                KEMPER
LAUDERDALE            NESHOBA               NEWTON
NOXUBEE               WINSTON

IN NORTHEAST MISSISSIPPI

LOWNDES               OKTIBBEHA

IN SOUTHWEST MISSISSIPPI

CLAIBORNE             JEFFERSON

IN WEST CENTRAL MISSISSIPPI

ISSAQUENA             SHARKEY               WARREN

THIS INCLUDES THE CITIES OF...RIDGELAND...MADISON...CANTON...
COLUMBUS...TALLULAH...BASTROP...ROLLING FORK...ANGUILLA...MAGEE...
MENDENHALL...KOSCIUSKO...PEARL...BRANDON...RICHLAND...FOREST...
MORTON...RAYVILLE...DELHI...VICKSBURG...TAYLORSVILLE...RALEIGH...
CRYSTAL SPRINGS...HAZLEHURST...WESSON...YAZOO CITY...
BAY SPRINGS...HEIDELBERG...JACKSON...PORT GIBSON...MACON...
BROOKSVILLE...QUITMAN...STONEWALL...SHUBUTA...NEWTON...UNION...
DECATUR...CONEHATTA...DE KALB...SCOOBA...STARKVILLE...
LAKE PROVIDENCE...FAYETTE...PHILADELPHIA...PEARL RIVER...
MERIDIAN...WINNSBORO...ACKERMAN...WEIR...DURANT...TCHULA...
LEXINGTON...PICKENS...GOODMAN...BELZONI...ISOLA...MAYERSVILLE...
LOUISVILLE...CARTHAGE...OAK GROVE...EPPS...JONESVILLE...
HARRISONBURG...NEWELLTON...ST. JOSEPH AND WATERPROOF

CME
Special weather statement, Mar 13, 3:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST SUN MAR 13 2005

LAZ007>009-015>016-023>025-MSZ025>033-035>059-140400-
CATAHOULA LA-EAST CARROLL LA-FRANKLIN LA-MADISON LA-
MOREHOUSE LA-RICHLAND LA-TENSAS LA-WEST CARROLL LA-
ATTALA MS-CHOCTAW MS-CLAIBORNE MS-CLARKE MS-COPIAH MS-
HINDS MS-HOLMES MS-HUMPHREYS MS-ISSAQUENA MS-JASPER MS-
JEFFERSON MS-KEMPER MS-LAUDERDALE MS-LEAKE MS-
LOWNDES MS-MADISON MS-NESHOBA MS-NEWTON MS-NOXUBEE MS-
OKTIBBEHA MS-RANKIN MS-SCOTT MS-SHARKEY MS-SIMPSON MS-
SMITH MS-WARREN MS-WINSTON MS-YAZOO MS-

SEVERE THUNDERSTORM WATCH NUMBER 49 REMAINS VALID UNTIL 10 PM CST
FOR THE FOLLOWING AREAS

IN LOUISIANA THIS WATCH INCLUDES 8 COUNTIES

IN NORTHEAST LOUISIANA

CATAHOULA             EAST CARROLL          FRANKLIN
MADISON               MOREHOUSE             RICHLAND
TENSAS                WEST CARROLL

IN MISSISSIPPI THIS WATCH INCLUDES 28 COUNTIES

IN CENTRAL MISSISSIPPI

ATTALA                CHOCTAW               COPIAH
HINDS                 HOLMES                HUMPHREYS
LEAKE                 MADISON               RANKIN
SCOTT                 SIMPSON               SMITH
YAZOO

IN EAST CENTRAL MISSISSIPPI

CLARKE                JASPER                KEMPER
LAUDERDALE            NESHOBA               NEWTON
NOXUBEE               WINSTON

IN NORTHEAST MISSISSIPPI

LOWNDES               OKTIBBEHA

IN SOUTHWEST MISSISSIPPI

CLAIBORNE             JEFFERSON

IN WEST CENTRAL MISSISSIPPI

ISSAQUENA             SHARKEY               WARREN

THIS INCLUDES THE CITIES OF...RIDGELAND...MADISON...CANTON...
COLUMBUS...TALLULAH...BASTROP...ROLLING FORK...ANGUILLA...MAGEE...
MENDENHALL...KOSCIUSKO...PEARL...BRANDON...RICHLAND...FOREST...
MORTON...RAYVILLE...DELHI...VICKSBURG...TAYLORSVILLE...RALEIGH...
CRYSTAL SPRINGS...HAZLEHURST...WESSON...YAZOO CITY...
BAY SPRINGS...HEIDELBERG...JACKSON...PORT GIBSON...MACON...
BROOKSVILLE...QUITMAN...STONEWALL...SHUBUTA...NEWTON...UNION...
DECATUR...CONEHATTA...DE KALB...SCOOBA...STARKVILLE...
LAKE PROVIDENCE...FAYETTE...PHILADELPHIA...PEARL RIVER...
MERIDIAN...WINNSBORO...ACKERMAN...WEIR...DURANT...TCHULA...
LEXINGTON...PICKENS...GOODMAN...BELZONI...ISOLA...MAYERSVILLE...
LOUISVILLE...CARTHAGE...OAK GROVE...EPPS...JONESVILLE...
HARRISONBURG...NEWELLTON...ST. JOSEPH AND WATERPROOF

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 134 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

40 hail, 18 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Oktibbeha

When
March 13, 3:00 PM CST to 3:12 PM CST
Where
Oktibbeha County, 7 mi SE of Starkville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.433, -90.400

Half dollar sized hail fell along a path from 7 miles SE of Starkville, then northeast to Artesia in Lowndes county.

Hail, Lowndes

When
March 13, 3:12 PM CST to 3:14 PM CST
Where
Lowndes County, 1 mi SW of Artesia
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.233, -90.933

Hail, up to the size of a half dollar, moved in from Oktibbeha county and moved into Artesia before dissipating.

Hail, Lowndes

When
March 13, 3:23 PM CST to 3:41 PM CST
Where
Lowndes County, 10 mi SSW of Columbus
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.250, -89.883

Golf ball sized hail fell along a path from 10 miles SSW of Columbus, along State Highway 45, to just a few miles W of town near State Highway 82.

Hail, Oktibbeha

When
March 13, 4:50 PM CST to 4:57 PM CST
Where
Oktibbeha County, 6 mi E of Sturgis
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.267, -89.983

Hail, Oktibbeha

When
March 13, 5:01 PM CST to 5:03 PM CST
Where
Oktibbeha County, 5 mi S of Starkville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.200, -89.717

Quarter sized hail fell along State Highway 25 and Williams Road.

Hail, Winston

When
March 13, 5:05 PM CST to 5:13 PM CST
Where
Winston County, 3 mi ENE of Louisville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.200, -89.717

Hail, Warren

When
March 13, 5:13 PM CST to 6:12 PM CST
Where
Warren County, 3 mi W of Eagle Bend
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
32.417, -88.517

A long lived supercell thunderstorm moved across northern Warren county and produced penny to quarter sized hail from the Eagle Lake community to Redwood to the Oak Ridge community.

Hail, Issaquena

When
March 13, 5:24 PM CST to 5:36 PM CST
Where
Issaquena County, 8 mi SSW of Valley Park
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
31.867, -90.167

The same long lived supercell thunderstorm that moved across northern Warren county crossed into the Mahannah Wildlife Management Area, of far southern Issaquena county, and produced penny to quarter sized hail.

Hail, Lowndes

When
March 13, 5:25 PM CST to 5:27 PM CST
Where
Lowndes County, 3 mi WSW of Columbus
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
32.217, -89.850

A storm chaser observed nickel sized hail near the intersection of State Highway 82 and 45

Hail, Noxubee

When
March 13, 5:28 PM CST to 6:06 PM CST
Where
Noxubee County, 2 mi N of Mashulaville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.867, -90.350

A long swath of hail fell from just N of Mashulaville eastward to just E of Prairie Point. The hail began around nickel size just N of Mashulaville to around quarter size as the storm moved eastward to around Prairie Point.

Thunderstorm Wind, Warren

When
March 13, 5:43 PM CST
Where
Warren County, Redwood
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
31.867, -89.550

Numerous large trees were uprooted and snapped from the rear flank downdraft of a supercell thunderstorm.

Hail, Warren

When
March 13, 5:55 PM CST to 6:27 PM CST
Where
Warren County, 5 mi NW of Vicksburg
Measured
2.75 in hail
Injuries
1 direct, 0 indirect
Property damage
$20 million
Reported by
EMERGENCY MANAGER
Coordinates
31.867, -89.550

An intense supercell thunderstorm, producing destructive hail, moved east across central Warren county late in the afternoon on Sunday March 13. This storm moved east, along Interstate 20, and pounded areas from Vicksburg to Bovina to Flowers. A swath of very large hail, ranging from the size of hen eggs to tennis balls to baseballs, occurred along a path from Vicksburg to Flowers and was about 4 miles wide. In addition to the very large hail, numerous reports of quarter to golf ball sized hail occurred in this swath as well. The hail damaged tens of thousands of vehicles with dents and broken windshields. Additionally, thousands of homes sustained significant roof damage and had windows broken out. One person was injured while on a motorcycle in golf ball sized hail.

Thunderstorm Wind, Noxubee

When
March 13, 6:06 PM CST
Where
Noxubee County, 3 mi E of Prairie Pt
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
31.867, -89.317

One mobile home was destroyed and another sustained major damage. A few trees were also blown down.

Thunderstorm Wind, Warren

When
March 13, 6:10 PM CST
Where
Warren County, 6 mi N of Vicksburg
Measured
66 kt (76 mph) estimated gust
Property damage
$20,000
Reported by
AMATEUR RADIO
Coordinates
33.383, -88.317

One home sustained damage along with several trees blown down and numerous large limbs down.

Hail, Hinds

When
March 13, 6:13 PM CST to 6:40 PM CST
Where
Hinds County, 8 mi W of Brownsville
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
32.117, -88.550

A supercell thunderstorm moved out of northern Warren county into northern Hinds county and move east across the entire norther tier of Hinds county before moving into southern Madison county. Along the storm's path, penny to quarter sized hail fell.

Hail, Hinds

When
March 13, 6:27 PM CST to 6:38 PM CST
Where
Hinds County, Edwards
Measured
2.5 in hail
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
33.683, -88.333

An intense supercell thunderstorm moved out of central Warren county into central Hinds county near Edwards. Between Edwards and Bolton, ping pong ball to tennis ball sized hail fell from this storm.

Hail, Hinds

When
March 13, 6:39 PM CST to 7:08 PM CST
Where
Hinds County, 1 mi E of Bolton
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.400, -88.750

The intense supercell thunderstorm that moved into west-central Hinds county began to weaken around Bolton with hail sizes now ranging from penny to nickel. This storm continued east along Interstate 20 and produced penny to nickel sized hail across Clinton, West Jackson and finally in the city of Jackson before exiting into Rankin county.

Hail, Madison

When
March 13, 6:42 PM CST to 7:07 PM CST
Where
Madison County, 5 mi W of Ridgeland
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.367, -88.500

A swath of penny, nickel and quarter sized hail fell across the southern portion of Madison county early Sunday evening.

Hail, Madison

When
March 13, 6:44 PM CST to 6:48 PM CST
Where
Madison County, 4 mi W of Ridgeland
Measured
1.75 in hail
Property damage
$1.0 million
Reported by
EMERGENCY MANAGER
Coordinates
33.350, -88.950

A small swath of golf ball sized hail fell just west of Ridgeland. This hail damaged many roofs and broke numerous windows. Additionally, dozens of cars were dented and marred.

Thunderstorm Wind, Madison

When
March 13, 6:45 PM CST
Where
Madison County, 3 mi W of Ridgeland
Measured
58 kt (67 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
33.400, -88.833

Several trees were blown down.

Hail, Hinds

When
March 13, 6:50 PM CST
Where
Hinds County, 4 mi W of Byram
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.400, -88.667

Lightning, Madison

When
March 13, 6:50 PM CST
Where
Madison County, 2 mi NW of Madison
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
33.150, -89.000

Lightning struck a 13,000 sq ft mansion just NW of Madison, on Bozeman Road, and caused a fire which burned the home to the ground.

Hail, Carroll

When
March 13, 7:02 PM CST
Where
Carroll County, 7 mi N of North Carrollton
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.117, -88.750

Hail, Rankin

When
March 13, 7:02 PM CST to 7:18 PM CST
Where
Rankin County, Flowood
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.483, -90.817

A swath of pea to penny sized hail fell across western Rankin county from Flowood to Pearl to east of Florence to Brandon. Most of this hail accumulated on the ground 1 to 2 inches thick. Although most of the hail was small, 8 miles east of Florence quarter sized hail fell.

Hail, Noxubee

When
March 13, 7:03 PM CST
Where
Noxubee County, Macon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.517, -91.050

Thunderstorm Wind, Noxubee

When
March 13, 7:06 PM CST
Where
Noxubee County, Macon
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.533, -90.917

Numerous large limbs were blown down.

Thunderstorm Wind, Rankin

When
March 13, 7:09 PM CST
Where
Rankin County, Flowood
Measured
58 kt (67 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
32.400, -90.950

A few power lines were blown down.

Hail, Warren

When
March 13, 7:10 PM CST to 7:35 PM CST
Where
Warren County, Vicksburg Arpt
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
32.433, -90.883

A swath of penny to quarter sized hail fell across the southern portion of Warren county. The hail fell along a path from the Vicksburg Airport eastward to where State Highway 27 goes into Hinds county.

Hail, Leflore

When
March 13, 7:15 PM CST to 7:35 PM CST
Where
Leflore County, 6 mi SW of Itta Bena
Measured
1.75 in hail
Property damage
$70,000
Reported by
NEWSPAPER
Coordinates
33.150, -88.317

A swath of penny to golf ball sized hail fell across portions of central Leflore county, generally from Itta Bena to just north of Greenwood. The larger sized hail caused damage to cars and some homes.

Thunderstorm Wind, Rankin

When
March 13, 7:19 PM CST
Where
Rankin County, Brandon
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
32.333, -90.600

Siding was blown off the side of an apartment complex.

Thunderstorm Wind, Rankin

When
March 13, 7:20 PM CST to 7:25 PM CST
Where
Rankin County, 2 mi E of Brandon
Measured
63 kt (72 mph) estimated gust
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
33.483, -88.483

Numerous trees and power lines were blown down east of Brandon. On Shiloh Road, one barn had pieces of the roof pealed off and a home was damaged by the flying debris from the barn.

Hail, Rankin

When
March 13, 7:23 PM CST to 7:30 PM CST
Where
Rankin County, 7 mi SSW of Pelahatchie
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.433, -90.217

A swath of penny to quarter sized hail fell across portions of east-central Rankin county as a long lived supercell thunderstorm moved across the area.

Thunderstorm Wind, Rankin

When
March 13, 7:24 PM CST to 7:30 PM CST
Where
Rankin County, 7 mi SW of Pelahatchie
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.450, -90.567

An intense downburst, from the rear flank downdraft of a supercell thunderstorm, swept across portions of east-central Rankin county Sunday evening. A few hundred trees were uprooted and snapped. Several homes sustained roof damage and had shingles peeled off. A few brans had portions of the roof peeled off.

Hail, Smith

When
March 13, 7:30 PM CST to 8:00 PM CST
Where
Smith County, 2 mi NW of Polkville
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
32.350, -90.450

A swath of penny to nickel sized hail fell across the entire length of northern Smith county from a long lived supercell thunderstorm.

Hail, Scott

When
March 13, 7:30 PM CST to 7:53 PM CST
Where
Scott County, 5 mi SW of Morton
Measured
1.75 in hail
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
32.433, -90.200

Sunday evening, a supercell thunderstorm moved across the southern portion of Scott county and produced a swath of hail from quarter to golf ball sized. Near the Homewood community, golf ball sized hail damaged some homes and punched holes in siding.

Thunderstorm Wind, Smith

When
March 13, 7:32 PM CST to 7:36 PM CST
Where
Smith County, 1 mi NW of Polkville
Measured
70 kt (81 mph) estimated gust
Property damage
$80,000
Reported by
EMERGENCY MANAGER
Coordinates
32.183, -90.317

Numerous trees and several power lines were blown down. One mobile home was rolled over and destroyed.

Thunderstorm Wind, Scott

When
March 13, 7:33 PM CST to 8:00 PM CST
Where
Scott County, 6 mi SSW of Morton
Measured
80 kt (92 mph) estimated gust
Property damage
$300,000
Reported by
NEWSPAPER
Coordinates
32.433, -90.183

The same supercell thunderstorm that brought the large hail to southern Scott county caused significant wind damage along a path from the Cooperville Community to around Homewood. The rear flank downdraft from the storm brought 90 to 95 mph winds. These intense winds destroyed a mobile home, a barn, and caused damage to several other structures. A trampoline was picked up and blown almost a 1/4 mile over a grove of trees. Additionally, a few hundred trees were uprooted and several power lines were blown down.

Hail, Webster

When
March 13, 7:35 PM CST to 7:37 PM CST
Where
Webster County, Walthall
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.613, -89.285 (the zone’s center; the record gives no point)

Penny sized hail covered the ground.

Hail, Hinds

When
March 13, 7:36 PM CST to 8:13 PM CST
Where
Hinds County, 9 mi NW of Utica
Measured
1.75 in hail
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
33.617, -89.917

The third supercell thunderstorm of the day moved across central and southern portions of Hinds county. This storm delivered a swath of quarter to golf ball sized hail across the county. The largest hail, ping pong ball to golf ball sized, fell along a swath from just north of Utica to just west of Terry.

Hail, Claiborne

When
March 13, 7:39 PM CST to 8:12 PM CST
Where
Claiborne County, 9 mi W of Port Gibson
Measured
1.75 in hail
Property damage
$70,000
Reported by
AMATEUR RADIO
Coordinates
33.117, -88.400

A swath of quarter to golf ball sized hail fell across all of central Claiborne county Sunday evening. This large hail fell from a long lived supercell thunderstorm that moved into the county from Tensas parish. The largest hail, golf ball sized, fell just south of Port Gibson and caused damage to vehicles.

Hail, Lowndes

When
March 13, 7:40 PM CST
Where
Lowndes County, Columbus
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
32.267, -89.950

Thunderstorm Wind, Lowndes

When
March 13, 7:40 PM CST
Where
Lowndes County, Caledonia
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
31.983, -90.400

A few trees were blown down.

Thunderstorm Wind, Claiborne

When
March 13, 7:50 PM CST
Where
Claiborne County, 3 mi S of Port Gibson
Measured
55 kt (63 mph) estimated gust
Property damage
$60,000
Reported by
GENERAL PUBLIC
Coordinates
33.117, -88.400

A large tree was blown down on a house.

Hail, Jasper

When
March 13, 8:05 PM CST to 8:13 PM CST
Where
Jasper County, 5 mi WNW of Montrose
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.283, -90.117

Hail, Rankin

When
March 13, 8:12 PM CST to 8:50 PM CST
Where
Rankin County, 5 mi W of Florence
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
32.283, -90.117

A swath of penny to quarter sized hail fell across the entire length of southern Rankin county. This hail occurred from a supercell thunderstorm that moved out of southern Hinds county.

Hail, Copiah

When
March 13, 8:12 PM CST to 8:55 PM CST
Where
Copiah County, 18 mi W of Hazlehurst
Measured
1.75 in hail
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
32.217, -90.733

A long lived supercell thunderstorm moved across the entire central portion of Copiah county Sunday evening and produced quarter to golf ball sized hail. The most significant hail damage occurred in and around Hazelhurst where several hundred cars were damaged. The large hail also broke out windows and damaged many roofs across town.

Hail, Newton

When
March 13, 8:17 PM CST
Where
Newton County, 4 mi SE of Newton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.300, -89.733

Hail, Oktibbeha

When
March 13, 8:24 PM CST
Where
Oktibbeha County, 5 mi N of Starkville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.267, -89.700

Hail, Bolivar

When
March 13, 8:30 PM CST to 8:35 PM CST
Where
Bolivar County, Cleveland
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.600, -89.283

Hail, Sunflower

When
March 13, 8:35 PM CST to 8:38 PM CST
Where
Sunflower County, 8 mi SW of Drew
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.500, -88.433

Thunderstorm Wind, Copiah

When
March 13, 8:38 PM CST
Where
Copiah County, 3 mi N of Gallman
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.967, -91.150

A few trees were blown down around Dees and Tanyard Roads.

Thunderstorm Wind, Copiah

When
March 13, 8:40 PM CST
Where
Copiah County, 3 mi E of Hazlehurst
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
31.917, -91.000

Several trees were blown down around the Bethel Community.

Hail, Simpson

When
March 13, 8:55 PM CST to 9:12 PM CST
Where
Simpson County, 12 mi W of Pinola
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.150, -90.217

A swath of penny sized hail fell from west-central Simpson county to the middle of the county.

Thunderstorm Wind, Lauderdale

When
March 13, 9:05 PM CST
Where
Lauderdale County, Toomsuba
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.167, -89.317

A few trees were blown down.

Hail, Smith

When
March 13, 9:30 PM CST to 9:55 PM CST
Where
Smith County, Mize
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.283, -89.117

A swath of penny sized hail occurred from near Mize to northeast of Taylorsville.

Thunderstorm Wind, Smith

When
March 13, 9:32 PM CST
Where
Smith County, Mize
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
33.533, -88.833

Two trees were blown down.

Hail, Jasper

When
March 13, 9:56 PM CST to 10:02 PM CST
Where
Jasper County, 3 mi W of Stringer
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.750, -90.733

Thunderstorm Wind, Lowndes

When
March 13, 10:00 PM CST to 10:04 PM CST
Where
Lowndes County, 6 mi S of New Hope
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
BROADCAST MEDIA
Coordinates
33.733, -90.633

A home was damaged and a steel framed storage building was heavily damaged. Several trees were also blown down in the area.

Hail, Clarke

When
March 13, 10:08 PM CST
Where
Clarke County, 12 mi ENE of Quitman
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.867, -90.700

Nickel hail occurred along State Highway 18, 2 miles west of the Alabama state line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442026, 5442027, 5442028, 5442029, 5442030, 5442031, 5442340, 5442341, 5442032, 5442339, 5442342, 5442343, 5442344, 5442345, 5442346, 5442347, 5441216, 5441218, 5441219, 5441220, 5441217, 5441221, 5441223, 5441226, 5441224, 5441225, 5441227, 5441229, 5441228, 5441912, 5441222, 5441915, 5441501, 5441913, 5441916, 5441914, 5441917, 5441918, 5441920, 5441921, and more.